Maine, 2003

Blizzard in Maine, December 6 to 7, 2003

December 6 to 7, 2003 · NWS CAR · 4 events in 4 counties and zones

to Nova Scotia brought heavy snow and blizzard conditions to the region. with blizzard conditions developing that night.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure tracking from the Mid Atlantic Coast...through the Gulf of Maine...to Nova Scotia brought heavy snow and blizzard conditions to the region. Snow began during the afternoon of the 6th...with blizzard conditions developing that night. Sustained winds of 30 to 40 mph with gusts to 60 mph were common at the height of the storm. The strong winds and heavy snow frequently reduced visibilities below a quarter mile along with producing extensive blowing and drifting snow. Although blizzard conditions diminished during the morning of the 7th...snow continued through the rest of the 7th. Storm total snow accumulations generally ranged from 7 to 12 inches...with localized totals to around 16 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 6, 4:15 PM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Dec 6, 4:15 PM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
415 PM EST SAT DEC 6 2003

.SYNOPSIS...A MAJOR WINTER STORM WILL MOVE NORTHEAST FROM THE MID
ATLANTIC STATES AND TRACK JUST SOUTH OF NOVA SCOTIA LATER SUNDAY AND
SUNDAY NIGHT. THIS STORM WILL BRING SIGNIFICANT SNOWFALL AND GUSTY
NORTH TO NORTHEAST WINDS TO ALL OF NORTHERN AND DOWNEAST MAINE INTO
SUNDAY NIGHT AND EARLY MONDAY.  HIGH PRESSURE WILL BEGIN TO BUILD
OVER THE STATE LATER MONDAY AND REMAIN THROUGH TUESDAY. A WARM FRONT
WILL MOVE ACROSS THE REGION TUESDAY NIGHT.  ANOTHER STORM SYSTEM WILL
APPROACH LATE WEDNESDAY BUT AT THIS TIME IT APPEARS TEMPERATURES WILL
BE WARM ENOUGH FOR A MOSTLY RAIN EVENT. COLDER AND DRIER AIR WILL
RETURN LATER THURSDAY AND REMAIN INTO THE WEEKEND.

DISCUSSION...
SHORT RANGE (0-36 HOURS)...OF COURSE MAIN FOCUS IS MAJOR WINTER
STORM BEGINNING TO AFFECT THE AREA. 12Z MODEL RUNS IN DECENT
AGREEMENT WITH TRACK INITIALLY. HOWEVER...GFS MOVES SYSTEM OUT
FASTER. THEREFORE...AMOUNT OF PRECIPITATION SOMEWHAT LESS FOR GFS...
BUT AREA AREA OF HIGHEST TOTALS FROM NEAR BGR THROUGH VANCEBORO AREA
IN GOOD AGREEMENT. USED A MODIFIED ETA QPF IN GRIDS TO REFLECT MORE
OF A CONCENSUS. THIS STILL PILES UP THE SNOW TO THE TUNE OF GENERALLY
12 TO 18 INCHES WITH A SWEET SPOT OF UP TO 24 INCHES POSSIBLE
PROBABLY FROM N OF BGR TO NEAR VANCEBORO. IN TEXT FORECAST...WILL
INDICATE DECENT RANGE IN TOTAL SNOWFALL SINCE IT IS LIKELY TO VARY
DUE TO TERRAIN AND EXACT EVOLUTION/TRACK OF STORM. COASTAL FRONT GETS
CLOSE TO THE COAST SUNDAY WITH SOME DRY SLOTTING...BUT PROBABLY JUST
OUTER ISLANDS WILL SEE A MIXTURE OR A CHANGEOVER TO RAIN.

BUFKIT SOUNDINGS STILL INDICATING SIGNIFICANT WIND FIELDS ALL
ACROSS THE REGION AT AND BELOW THE INVERSION...SO EXPECT 35MPH PLUS
WINDS TO MIX DOWN. HENCE...HAVE RAISED BLIZZARD WARNINGS EVERYWHERE.
THIS WILL BE A RATHER PROLONGED EVENT AS SURFACE LOW WAITS TO BE
CAPTURED BY SLOW MOVING UPPER LOW. HENCE...WINDY CONDITIONS WITH
BLOWING SNOW WILL CONTINUE INTO MONDAY ESPECIALLY EASTERN AREAS.
SOME AREAS COULD BE PARALYZED DUE TO THE WINDS/SNOW.

TEMPERATURES NEAR STEADY OVERNIGHT AFTER SOME INITIAL EVAPORATIVE
COOLING. WENT WITH COOLER MOS GUIDANCE FOR SUN/SUN NIGHT. MODIFIED
ETA WIND GRIDS SOME TO REFLECT HIGHER MOS WIND FORECAST AND MORE N-
NE WIND DIRECTION INLAND.

LONG RANGE (36 HOURS-DAY 7)...MAJOR STORM EXITS THE AREA ON MONDAY W/
SNOWS TO TAPER TO SNOW SHOWERS AND WINDS TO GRADUALLY BEGIN TO
DIMINISH DURING THE DAY. HIGH PRESSURE EXPECTED TO BUILD OVER THE
AREA LATER MON THROUGH TUE THEN NEXT SYSTEM BEGINS TO AFFECT THE AREA
TUE NIGHT.  FIRST...MODELS SUGGEST A WARM FRONT TO LIFT NE ACROSS THE
CWA TUE NIGHT AND HAVE INCLUDED CHANCE POPS FOR LIGHT SNOW ACROSS THE
FAR N WHERE BEST MODEL LIFT AND MOISTURE IS SUGGESTED.  THIS WARM
FRONT LIFTS N OF THE AREA ON WED W/ MILDER AIR TO OVERSPREAD THE CWA
AHEAD OF VIGOROUS SYSTEM SHAPING UP TO LIFT ACROSS OR JUST NW OF THE
AREA THU. MODELS HAVE BEEN TRENDING FURTHER NW AND MILDER W/ THIS
SYSTEM AND THIS SCENARIO SUGGESTS SOME MELTING OF THE SNOWPACK AND
CLASSIC PATCHY DRIZZLE/FOG SETUP FOR WED FOLLOWED BY A MOSTLY RAIN
EVENT FOR WED NGT INTO THU.  WIND WILL ALSO BE A FACTOR AS THIS
SYSTEM WILL BE LIKE SEVERAL OTHERS THIS FALL ACCOMPANIED BY STRONG SE
WINDS AHEAD OF AND GUSTY NW WINDS AS IT LIFT NE OF THE REGION LATER
THU.  PRECIP MAY CHANGE OVER TO SNOW SHOWERS THU AFTERNOON AS THE
COLD AIR STARTS TO RETURN BUT BY THIS TIME MOST MOISTURE WILL HAVE
LIFTED NE OF THE REGION.  HIGH PRESSURE W/ COLDER AND DRIER AIR
EXPECTED TO RETURN FOR THU NGT INTO SAT.

AVIATION...CIGS/VSBYS LOWERING TO IFR NEXT FEW HOURS AT KBGR WILL
GRADUALLY LOWER FROM VFR TO IFR NRN SITES LATER TONIGHT AS PRECIP
SHIELD MOVES NNE. IFR/LIFR IN SNOW/BLOWING SNOW THEREAFTER ALL SITES
THRU SUNDAY.

MARINE...WILL PROGRESSIVELY INCREASE HEADLINES FROM SCA SAT MORN TO
STORM WARNING ON SUN AS THE STRONG NE PRES GRAD SURROUNDING THE LOW
JUST S OF THE GULF OF MAINE MOVES ACROSS OUR FA.

.CAR...BLIZZARD WARNING ZONES 10-11/15>17/29>32 THROUGH SUNDAY NIGHT.
       BLIZZARD WARNING ZONES 1>6 LATE TONIGHT INTO MONDAY MORNING.
       STORM WARNING TONIGHT AND SUN.
       GALE WARNING SUN NIGHT.

SHORT TERM: GABRIC
LONG TERM: KHW
AVIATION: MARK
Hazardous weather outlook, Dec 6, 6:21 AM EST, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
621 AM EST SAT DEC 6 2003

MEZ001>006-010-011-015>017-029>032-061400-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
621 AM EST SAT DEC 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

RAPIDLY INTENSIFYING LOW PRESSURE WILL LIFT FROM THE MID ATLANTIC
REGION TOWARD THE SOUTHERN NEW ENGLAND COAST TODAY...THEN TRACK SOUTH
OF THE GULF OF MAINE TONIGHT. SNOW WILL EXPAND NORTHWARD ACROSS THE
REGION TODAY...BECOMING HEAVY AT TIMES. SNOW...HEAVY AT TIMES...WILL
THEN PERSIST TONIGHT. WINDS WILL ALSO INCREASE LATER TODAY. WINDS ARE
EXPECTED TO INCREASE TO SUSTAINED SPEEDS OF 35 TO 45 MPH...WITH
HIGHER GUSTS...ACROSS CENTRAL AND DOWNEAST AREAS LATER THIS AFTERNOON
THEN PERSIST AT SIMILAR SPEEDS TONIGHT. ACROSS NORTHERN
AREAS...SUSTAINED WINDS ARE EXPECTED TO INCREASE TO 20 TO 30
MPH...WITH HIGHER GUSTS THIS AFTERNOON THEN PERSIST AT SIMILAR SPEEDS
TONIGHT.

THE COMBINATION OF STRONG WINDS AND SNOW WILL PRODUCE NEAR ZERO
VISIBILITIES AND WHITEOUT CONDITIONS AT TIMES ACROSS THE REGION.
THUS...A BLIZZARD WARNING IS IN EFFECT FOR DOWNEAST AREAS THIS
AFTERNOON THROUGH SUNDAY EVENING. ACROSS CENTRAL AREAS A BLIZZARD
WARNING IS IN EFFECT TONIGHT THROUGH SUNDAY NIGHT...WHILE ACROSS THE
NORTH A WINTER STORM WARNING IS IN EFFECT TONIGHT THROUGH SUNDAY
NIGHT. PLEASE SEE THE PWMWSWCAR PRODUCT FOR ADDITIONAL INFORMATION
RELATING TO THE BLIZZARD WARNING AND WINTER STORM WARNING AND SNOW
ACCUMULATIONS.

IN ADDITION...WINDS WILL INCREASE TO GALE LEVELS ACROSS THE COASTAL
WATERS TODAY. WINDS ARE EXPECTED TO INCREASE TO STORM FORCE ACROSS
THE COASTAL WATERS TONIGHT. PLEASE SEE THE COASTAL WATERS FORECAST
ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION RELATING TO MARINE
CONDITIONS.

.DAYS TWO THROUGH SEVEN...

HEAVY SNOW AND STRONG WINDS ARE EXPECTED TO CONTINUE SUNDAY THROUGH
SUNDAY NIGHT...WITH BLIZZARD WARNINGS AND WINTER STORM WARNINGS
REMAINING IN EFFECT THROUGH SUNDAY NIGHT.

A STORM WARNING IS EXPECTED TO CONTINUE ACROSS THE COASTAL WATERS
SUNDAY...WITH GALE FORCE WINDS THEN PERSISTING SUNDAY NIGHT THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER INFORMATION AND AMATEUR RADIO NETS ARE REQUESTED TO PROVIDE
ANY SNOW TOTALS AND WIND REPORTS TO THE NATIONAL WEATHER SERVICE
OFFICE IN CARIBOU.

NORCROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 blizzard. Local standard time, as filed.

Blizzard, Central Washington

When
December 6, 10:00 PM EST to December 7, 10:00 AM EST
Where
Central Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Blizzard, Coastal Hancock

When
December 6, 10:00 PM EST to December 7, 10:00 AM EST
Where
Coastal Hancock forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Blizzard, Coastal Washington

When
December 6, 10:00 PM EST to December 7, 10:00 AM EST
Where
Coastal Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Blizzard, Interior Hancock

When
December 6, 10:00 PM EST to December 7, 10:00 AM EST
Where
Interior Hancock forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328474, 5328475, 5328476, 5328916.